Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Topeka, KS

June 28, 2020Jackson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2020, 6:28 AM CDT for Jackson County, Shawnee County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2020, 6:28 AM CDT (11:28 UTC)
Expired
Jun 28, 2020, 6:58 AM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:39 AM CDTHAIL 12 Nne Rossville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WUUS53 KTOP 281128
SVRTOP
KSC085-177-281215-
/O.NEW.KTOP.SV.W.0124.200628T1128Z-200628T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
628 AM CDT Sun Jun 28 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Shawnee County in east central Kansas...
  Southeastern Jackson County in northeastern Kansas...

* Until 715 AM CDT.

* At 628 AM CDT, severe thunderstorms were located along a line
  extending from 3 miles southeast of Delia to near Keene, moving
  northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Topeka, Rossville, Dover, Silver Lake, Hoyt, Mayetta, Denison and
  Willard.

This includes Interstate 70 between mile markers 346 and 355.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3905 9560 3895 9595 3910 9595 3911 9597
      3911 9600 3912 9600 3912 9599 3913 9599
      3913 9600 3923 9597 3942 9559
TIME...MOT...LOC 1128Z 235DEG 22KT 3922 9591 3897 9605 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
358 
WWUS53 KTOP 281140
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
640 AM CDT Sun Jun 28 2020

KSC085-177-281215-
/O.CON.KTOP.SV.W.0124.000000T0000Z-200628T1215Z/
Shawnee-Jackson-
640 AM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES...

At 639 AM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Potawatomi Reservation to 3 miles
northwest of Dover, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 638 AM CDT, spotters in 
         Rossville reported quarter sized hail. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Topeka, Rossville, Dover, Silver Lake, Hoyt, Mayetta, Denison and
Willard.

This includes Interstate 70 between mile markers 346 and 355.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3905 9560 3895 9595 3910 9595 3911 9597
      3911 9600 3912 9600 3912 9599 3913 9599
      3913 9600 3923 9597 3942 9559
TIME...MOT...LOC 1139Z 235DEG 22KT 3926 9584 3901 9598 

HAIL...1.00IN
WIND...60MPH
 
$$
818 
WWUS53 KTOP 281158
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
658 AM CDT Sun Jun 28 2020

KSC085-177-281207-
/O.CAN.KTOP.SV.W.0124.000000T0000Z-200628T1215Z/
Shawnee-Jackson-
658 AM CDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHAWNEE AND
SOUTHEASTERN JACKSON COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with these thunderstorms.

LAT...LON 3905 9560 3895 9595 3910 9595 3911 9597
      3911 9600 3912 9600 3912 9599 3913 9599
      3913 9600 3923 9597 3942 9559
TIME...MOT...LOC 1156Z 235DEG 22KT 3931 9574 3906 9588 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:58 AM CDT, 30 minutes earlier.

Area forecast discussion, Jun 28, 5:58 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
558 AM CDT Sun Jun 28 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 321 AM CDT Sun Jun 28 2020

Early this morning at 0730Z a line of convection continued to move
across north central Kansas with a bowing segment near or along the
Nebraska border. Expect this line to continue to surge eastward over
the next few hours as the low level jet increases to around 45 kts
from the southwest. The were moving eastward along the 850mb theta-e
maxima along the Nebraska border. This feature has been shifting
northward over the last couple of hours per SPC mesoscale analysis
and is forecast to continue to move northward through the early
morning hours. Upstream a weak perturbation was moving northeast out
of northwest Kansas per profilers and watervapor imagery. CAMS show
convection moving into the far northeast by 12Z before exiting by
mid morning. Temperatures warm into the low to mid 90s today with
dewpoints in the low to mid 70s will yield heat indices around 100-
105 degrees this afternoon. Tonight temperatures will gradually cool
into the low to mid 70s with heat indices mainly in the 80s for much
of the night before dropping into the 70s late in the night.

.LONG TERM...(Monday through Saturday)
Issued at 321 AM CDT Sun Jun 28 2020

Monday, a wave is forecast to lift northeast into southeast Kansas
during the morning hours, then drift slowly northeast into western
Missouri by evening. This will bring a small chance of showers and
thunderstorms to east central Kansas. A ridge is forecast over
eastern Kansas in the wake of the mid level low as it lifts
northeast into the Mid-Mississippi Valley on Tuesday bringing
subsidence to the area. Out west a trough will sharpen over the
Rockies with the main low lifting north into southern Canada with
the southern extension moving across the western Plains. A surface
low and frontal boundary sets up across central Kansas with the cwa
in the capped warm sector. Convection looks to occur Tuesday night
mainly north of the frontal boundary and there is a small chance of
a few storms in the nose of the low level jet mainly over western
Missouri. A broad upper high will expand over eastern Kansas from
the southwest Thursday through Saturday. Expect much of this period
to be dry with only low convection probabilities in the late
afternoon and evening hours. Highs in the 90s with heat indices on
Tuesday approaching 105 for much of the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 558 AM CDT Sun Jun 28 2020

Scattered tsra will be around TOP and FOE should last through 13Z
or so before moving out. Also LLWS will continue at TOP and FOE
through 13Z. However forecast soundings show LLWS developing again
this evening after 04Z at TOP and FOE around 1500 ft AGL. VFR
conditions are expected. South winds to increase to around 14 kts
from the south with higher gusts to near 25 kts after 14Z. Winds
decrease to around 10 kts after 01Z Monday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...53
AVIATION...53
Hazardous weather outlook, Jun 28, 4:37 AM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
437 AM CDT Sun Jun 28 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-290945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
437 AM CDT Sun Jun 28 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected across northeast and east
central Kansas this morning. Some storms may produce gusty winds
and locally heavy rainfall.

Afternoon heat indices will reach the 100 to 105 degree range
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Conditions will be hot and humid for much of this week, with
temperatures in the 90s and heat indices in the upper 90s to low
100s possible through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 28, 2:32 AM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
232 AM CDT Sun Jun 28 2020

KSZ008-009-020-021-034-035-280800-
Republic-Clay-Cloud-Dickinson-Washington-Ottawa-
232 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON...
OTTAWA...SOUTHEASTERN REPUBLIC...SOUTHERN WASHINGTON...CLAY AND
EASTERN CLOUD COUNTIES UNTIL 300 AM CDT...

At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Morrowville to 5 miles
north of Culver. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Concordia, Clay Center, Minneapolis, Clyde, Bennington, Clifton,
Miltonvale, Linn, Delphos, Greenleaf, Tescott, Morganville, Culver,
Wells, Palmer, Manchester, Longford, Agenda, Aurora and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3918 9793 3976 9749 3974 9687 3891 9738
      3893 9738 3894 9737 3896 9737 3896 9793
TIME...MOT...LOC 0732Z 273DEG 33KT 3976 9723 3904 9774

Skow
Special weather statement, Jun 28, 2:58 AM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
258 AM CDT Sun Jun 28 2020

KSZ009-010-021>023-034>036-280830-
Geary-Clay-Pottawatomie-Dickinson-Riley-Washington-Ottawa-Marshall-
258 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON...WESTERN
GEARY...RILEY...EASTERN OTTAWA...NORTHWESTERN POTTAWATOMIE...
WASHINGTON...CLAY AND MARSHALL COUNTIES UNTIL 330 AM CDT...

At 257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Odell to 5 miles northeast of
Niles. Movement was east at 40 mph.

Winds in excess of 40 to 45 mph will be possible with these storms.

Locations impacted include...
Junction City, Abilene, Clay Center, Marysville, Washington, Blue
Rapids, Chapman, Wakefield, Riley, Frankfort, Hanover, Waterville,
Clifton, Milford, Leonardville, Linn, Greenleaf, Olsburg, Beattie and
Morganville.

This includes Interstate 70 between mile markers 277 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9624 3889 9692 3902 9759 3931 9743
      3931 9737 3942 9737 4000 9704
TIME...MOT...LOC 0757Z 278DEG 37KT 4000 9680 3900 9738

Skow
Special weather statement, Jun 28, 3:27 AM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Topeka KS
327 AM CDT Sun Jun 28 2020

KSZ010-011-021>023-035-036-280915-
Geary-Clay-Pottawatomie-Dickinson-Riley-Nemaha-Marshall-
327 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...GEARY...
RILEY...CENTRAL POTTAWATOMIE...WESTERN NEMAHA...SOUTHEASTERN CLAY AND
EASTERN MARSHALL COUNTIES UNTIL 415 AM CDT...

At 327 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Summerfield to 6 miles
south of Blue Rapids to near Abilene. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Manhattan, Junction City, Abilene, Seneca, Westmoreland, Blaine,
Ogden, Grandview Plaza, Chapman, Riley, Enterprise, Frankfort,
Milford, Centralia, Axtell, Olsburg, Beattie, Bern, Randolph and
Summerfield.

This includes Interstate 70 between mile markers 276 and 313.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3951 9617 3887 9671 3886 9689 3891 9723
      3959 9666 4000 9641 4000 9587
TIME...MOT...LOC 0827Z 279DEG 31KT 4003 9640 3959 9667 3895 9722
Special weather statement, Jun 28, 4:16 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
416 AM CDT Sun Jun 28 2020

KSZ011-012-022>024-036>038-281000-
Wabaunsee-Geary-Pottawatomie-Brown-Riley-Jackson-Nemaha-Morris-
416 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY...NORTHEASTERN MORRIS...WESTERN WABAUNSEE...EASTERN
POTTAWATOMIE...WESTERN JACKSON...SOUTHEASTERN NEMAHA AND BROWN
COUNTIES UNTIL 500 AM CDT...

At 416 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Sabetha to 7 miles northwest
of White City. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Southeastern Manhattan, Wamego, Hiawatha, Sabetha, Alma, St. Marys,
Onaga, St. George, Alta Vista, Wetmore, Dwight, Fairview, McFarland,
Morrill, Paxico, Belvue, Emmett, Louisville, Circleville and Corning.

This includes Interstate 70 between mile markers 308 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 9534 3922 9600 3922 9604 3918 9604
      3879 9639 3887 9683 3944 9635 4000 9582
      4000 9534
TIME...MOT...LOC 0916Z 285DEG 26KT 4000 9582 3888 9682
Special weather statement, Jun 28, 5:14 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
514 AM CDT Sun Jun 28 2020

KSZ012-024-026-038-039-054-055-281100-
Wabaunsee-Shawnee-Lyon-Jefferson-Brown-Jackson-Osage-
514 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SHAWNEE...EASTERN WABAUNSEE...NORTHWESTERN OSAGE...JACKSON...SOUTHERN
BROWN AND NORTHEASTERN LYON COUNTIES UNTIL 600 AM CDT...

At 513 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Kickapoo Reservation to 6
miles northwest of Bushong. Movement was east at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Topeka, Holton, Horton, Valley Falls, Rossville, Eskridge, Dover,
Silver Lake, Auburn, Meriden, Hoyt, Maple Hill, Mayetta, Everest,
Harveyville, Whiting, Denison, Delia, Netawaka and Willard.

This includes the following highways...
 Interstate 70 between mile markers 337 and 355.
 Kansas Turnpike between mile markers 147 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3965 9556 3942 9557 3942 9541 3863 9594
      3872 9632 3916 9606 3914 9606 3913 9604
      3920 9604 3957 9581 3957 9579 3961 9579
      3977 9569 3970 9534 3965 9534
TIME...MOT...LOC 1013Z 289DEG 12KT 3974 9571 3873 9631
Special weather statement, Jun 28, 6:10 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
610 AM CDT Sun Jun 28 2020

KSZ023-024-038-039-281145-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
610 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...
NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND JACKSON
COUNTIES UNTIL 645 AM CDT...

At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holton, Rossville, St. Marys, Mayetta, Emmett, Denison, Circleville,
Delia, Willard and Potawatomi Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3906 9596 3916 9615 3957 9592 3957 9583
      3942 9559
TIME...MOT...LOC 1110Z 216DEG 33KT 3925 9600

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:27 AM CDTSpecial Weather StatementTOPCloud, Republic33 min
Jun 28, 1:45 AM CDTSevere Thunderstorm WarningTOPRepublic30 min
Jun 28, 2:00 AM CDTSpecial Weather StatementTOPCloud, Republic, Washington30 min
Jun 28, 2:15 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington45 min
Jun 28, 2:32 AM CDTSpecial Weather StatementTOPClay, Cloud, Ottawa28 min
Jun 28, 2:58 AM CDTSpecial Weather StatementTOPClay, Marshall, Riley, Washington32 min
Jun 28, 3:27 AM CDTSpecial Weather StatementTOPGeary, Marshall, Nemaha, Pottawatomie, Riley48 min
Jun 28, 4:16 AM CDTSpecial Weather StatementTOPBrown, Nemaha, Pottawatomie44 min
Jun 28, 4:50 AM CDTSevere Thunderstorm WarningTOPBrown25 min
Jun 28, 5:14 AM CDTSpecial Weather StatementTOPJackson, Shawnee46 min
Jun 28, 6:10 AM CDTSpecial Weather StatementTOPJackson35 min
Jun 28, 7:00 AM CDTSpecial Weather StatementTOPShawnee30 min
Jun 28, 7:08 AM CDTSpecial Weather StatementTOPWabaunsee22 min
Jun 28, 8:11 AM CDTAreal Flood AdvisoryTOPShawnee, Wabaunsee94 min
Jun 28, 11:53 AM CDTRiver Flood WarningTOPMarshall12 hr
Jun 28, 2:00 PM CDTRiver Flood WarningTOPMarshall55 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.